Alert archive / Iowa / Tornado Warnings in 2020

Tornado Warning 30, NWS Quad Cities, IA

July 11, 2020Jones County, Linn County, Iowa

NWS Quad Cities, IA issued this tornado warning at Jul 11, 2020, 6:01 PM CDT for Jones County, Linn County, Iowa. It was in force for 15 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 11, 2020, 6:01 PM CDT (23:01 UTC)
Expired
Jul 11, 2020, 6:16 PM CDT
In force
15 min
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Jones County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 73 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 11, 6:05 PM CDTTSTM WND DMG3 Ese Martelle, IAWOODEN BARN NEARLY FLATTENED BY STRONG WINDS.
Jul 11, 6:15 PM CDTTSTM WND DMG1 Ene Anamosa, IAVERY STRONG WINDS (ESTIMATED 60-70) WITH SEVERAL BROKEN BRANCHES THAT WERE SEVERAL INCHES IN DIAMETER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 11, 3:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2020-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 183 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2020-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
183 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1573 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

151 
WFUS53 KDVN 112301
TORDVN
IAC105-113-112330-
/O.NEW.KDVN.TO.W.0030.200711T2301Z-200711T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Quad Cities IA/IL
601 PM CDT Sat Jul 11 2020

The National Weather Service in the Quad Cities has issued a

* Tornado Warning for...
  Southern Jones County in east central Iowa...
  East central Linn County in east central Iowa...

* Until 630 PM CDT.
    
* At 601 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Viola, or 7 miles west of Anamosa, moving east at
  40 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Martelle and Stone City around 605 PM CDT.
  Anamosa around 610 PM CDT.
  Morley around 615 PM CDT.
  Olin around 625 PM CDT.
  Wyoming around 630 PM CDT.

Other locations impacted by this tornadic thunderstorm include Hale,
Wapsipinicon State Park, Matsell Bridge Natural Area and Paralta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4207 9099 4195 9113 4195 9130 4206 9157
      4215 9151
TIME...MOT...LOC 2301Z 289DEG 36KT 4208 9142 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Gibbs
2 follow-up statements
465 
WWUS53 KDVN 112310
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
610 PM CDT Sat Jul 11 2020

IAC105-113-112330-
/O.CON.KDVN.TO.W.0030.000000T0000Z-200711T2330Z/
Jones IA-Linn IA-
610 PM CDT Sat Jul 11 2020

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHWESTERN JONES AND EAST CENTRAL LINN COUNTIES...
    
At 610 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Martelle, or near Anamosa, moving southeast at 40
mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Morley around 615 PM CDT.
  Olin around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4200 9110 4195 9113 4195 9130 4201 9144
      4209 9138
TIME...MOT...LOC 2310Z 293DEG 36KT 4202 9131 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

Gibbs
869 
WWUS53 KDVN 112316
SVSDVN

Severe Weather Statement
National Weather Service Quad Cities IA/IL
616 PM CDT Sat Jul 11 2020

IAC105-113-112324-
/O.CAN.KDVN.TO.W.0030.000000T0000Z-200711T2330Z/
Jones IA-Linn IA-
616 PM CDT Sat Jul 11 2020

...THE TORNADO WARNING FOR SOUTHWESTERN JONES AND EAST CENTRAL LINN
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened and is no longer 
appears capable of producing a tornado.
Therefore, the warning has been cancelled.

HOWEVER...this storm still is producing 80 mph winds.  These are the 
same wind speeds as a tornado.  Countinue to seek safe shelter.  The 
area is still under a severe thunderstorm warning!

A Severe Thunderstorm Watch remains in effect until midnight CDT for
east central Iowa.


LAT...LON 4200 9110 4195 9113 4195 9130 4201 9144
      4209 9138
TIME...MOT...LOC 2312Z 289DEG 36KT 4201 9125 

$$

Gibbs

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at Jul 11, 3:12 PM CDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 11, 3:12 PM CDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
312 PM CDT Sat Jul 11 2020

.SYNOPSIS...
Issued at 211 PM CDT Sat Jul 11 2020

Airmass recovery is underway across eastern Iowa and northwest
Illinois in the wake of this mornings convection. At 2 PM
temperatures ranged from the upper 70s to lower 80s along the
Highway 20 corridor to the lower 90s across southeast Iowa,
northeast Missouri and west central Illinois. Dewpoints were in
general in the upper 60s across along the Highway 20 corridor to
the lower to mid 70s south. SPC meso analysis showed mixed layer
CAPE of 32to 3000 J/KG with little inhibition across the area. 0
to 6 km shear of 30 to 40 knots across the area.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

Key Message:

1. Another round of thunderstorms is possible mid to late this
afternoon into this evening with scattered severe storms possible.

2. The forecast for Sunday will be dry with near normal
temperatures for mid July.

The main forecast concern is for chances of storms into tonight. Mostly
relying on the CAMs for the next 12 hours then turn to the
coarser models for Sunday. Models are in good overall agreement.

A shortwave evident on water vapor and radar has led to the
development of showers and storms across northern Iowa and
southern Minnesota. CAMs today have consistently developed storms
southeastward with time late this afternoon into this evening as
lift from shortwave overspreads the area. CAPE and shear noted in
the synopsis say that severe storms with damaging winds and hail
up to the size of ping pong balls is possible this afternoon into
this evening. There is also the potential for tornadoes if the
storms can anchor to the outflow boundary that was sinking south
of Interstate 80 at 3 PM. This afternoons 19z soundings shows
precipitable water values around 1.40 inches so moderate to heavy
rain is possible with any of these storms.

The GFS, NAM, ECWMF, and Canadian show the shortwave exiting the
area after 06 UTC Sunday with convection exiting the area by now.
High pressure is forecast to build into the region at the surface
and aloft through Sunday. Temperatures across the area will be in
the lower to mid 80s on Sunday will be in the lower to mid 60s.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 211 PM CDT Sat Jul 11 2020

The difference between the models in the long term continue to
deal with the placement of the jet and the timing of shortwave
during the middle of the week.

High pressure will be moving across the region to start the long
term at the surface and aloft. Some modification of the airmass is
expected on Monday with highs a degree or two warmer than on
Sunday but a dry forecast is still expected.

Tuesday through Friday, the flow aloft transitions to more of a
zonal flow aloft as a trough digs into the Central US from
southern Canada. This will be the start of a more active period as
several shortwaves moves across the area. This will bring the
risk of showers and thunderstorms to the area through the
remainder of the week. The period will not be a total washout and
there will be dry periods with the subsidence behind each of the
shortwaves.

There is disagreement through the period between the models on
placement of the jet stream with the ECWMF, Canadian building the
southwestern US ridge into the area while the GFS keeps it to the
south. The ECMWF/Canadian solution is warmer than the GFS but in
general the forecast shows the temperatures warming to below
normal for the end of the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
ISSUED AT 1232 PM CDT Sat Jul 11 2020

VFR TAFs are forecast through the period. A second round of
thunderstorms are possible in the mid to late afternoon and into
the evening. This would bring MVFR to IFR ceilings and
visibilities in the strongest storms. These storms would exit KBRL
after 06 UTC. Placed thunder in the TAFs at KDBQ and KCID where
they would occur earlier. Conditions will improve in the wake of
these storms.

&&

.CLIMATE...
ISSUED AT 300 AM CDT Sat Jul 11 2020

The Climate Prediction Center 6-10 day and 8-14 day outlooks
continue to show high probabilities of above normal temperatures
across the area. This would be through the 4th full week of July.
With the area already 4-6 degrees above normal for the month of
July, it is quite possible that the month will end up well above
normal.

The latest US Drought Monitor released this past Thursday shows
abnormally dry conditions (D0) developing over portions of
eastern Iowa and central Illinois. These areas have received
50-75% of normal rainfall in the past 30 days.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Cousins
SHORT TERM...Cousins
LONG TERM...Cousins
AVIATION...Cousins
CLIMATE....Gross
Hazardous weather outlook, Jul 11, 3:49 AM CDT, 14 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
349 AM CDT Sat Jul 11 2020

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-120900-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
349 AM CDT Sat Jul 11 2020

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon
and evening mainly between 3 PM and 9 PM.

The Storm Prediction Center has a slight risk for severe storms
across the entire outlook area. The primary threats are damaging
winds, large hail, and frequent lightning. Localized heavy
rainfall is also possible along with a low potential for flash
flooding.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Thunderstorms will be possible Tuesday evening through Friday. At
this time it is too early to determine any severe risk.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

Uttech/Gross

In the hours before

Local storm report, Jul 11, 5:45 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
545 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             2 SW WALFORD            41.86N 91.87W
07/11/2020  E2.00 INCH       BENTON             IA   PUBLIC

&&

TJG
Local storm report, Jul 11, 5:53 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
553 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     TSTM WND GST     HIAWATHA                42.05N 91.68W
07/11/2020  E60 MPH          LINN               IA   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 11, 5:55 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
555 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0554 PM     TSTM WND GST     ALBURNETT               42.15N 91.62W
07/11/2020  E70 MPH          LINN               IA   PUBLIC

&&

TJG
Local storm report, Jul 11, 5:58 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
558 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     2 NNE CEDAR RAPIDS      42.00N 91.66W
07/11/2020  E60 MPH          LINN               IA   TRAINED SPOTTER

&&

TJG
Local storm report, Jul 11, 5:59 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
559 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             2 NNE NORWAY            41.93N 91.90W
07/11/2020  E1.50 INCH       BENTON             IA   PUBLIC

            REPORTED AT 3040 75TH STREET NORWAY IA.

&&

TJG
Local storm report, Jul 11, 6:00 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
600 PM CDT SAT JUL 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0557 PM     TSTM WND GST     2 NNE CEDAR RAPIDS      42.00N 91.66W
07/11/2020  M68 MPH          LINN               IA   TRAINED SPOTTER

            CORRECTS PREVIOUS TSTM WND GST REPORT FROM 2
            NNE CEDAR RAPIDS.

&&

TJG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 9:17 AM CDTSevere Thunderstorm WarningDVNBuchanan, Delaware58 min
Jul 11, 10:11 AM CDTSevere Thunderstorm WarningDVNJones, Linn64 min
Jul 11, 10:52 AM CDTSevere Thunderstorm WarningDVNCedar38 min
Jul 11, 11:30 AM CDTSevere Thunderstorm WarningDVNCedar, Muscatine19 min
Jul 11, 4:15 PM CDTSpecial Weather StatementDVNBenton45 min
Jul 11, 4:39 PM CDTSevere Thunderstorm WarningDVNBenton36 min
Jul 11, 4:50 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan40 min
Jul 11, 5:07 PM CDTSevere Thunderstorm WarningDVNBenton38 min
Jul 11, 5:25 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson, Linn50 min
Jul 11, 5:28 PM CDTSevere Thunderstorm WarningDVNBenton, Linn47 min
Jul 11, 6:00 PM CDTSevere Thunderstorm WarningDVNMuscatine27 min
Jul 11, 6:07 PM CDTSevere Thunderstorm WarningDVNCedar, Johnson, Jones, Linn38 min
Jul 11, 6:09 PM CDTSevere Thunderstorm WarningDVNJohnson51 min
Jul 11, 6:18 PM CDTSevere Thunderstorm WarningDVNIowa42 min
Jul 11, 6:34 PM CDTSevere Thunderstorm WarningDVNCedar, Clinton, Jones, Muscatine, Scott41 min
Jul 11, 6:46 PM CDTSevere Thunderstorm WarningDVNJohnson, Louisa, Muscatine, Washington44 min
Jul 11, 6:52 PM CDTSevere Thunderstorm WarningDVNKeokuk, Washington53 min

Nearby

Tornado Warnings in Iowa, 2020Every tornado warning in 2020Tornadoes in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.